Illinois, 2002

Hail in Illinois, April 12, 2002

April 12, 2002 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 12:00 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 12, 12:00 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT FRI APR 12 2002

WEAK COLD FRONT WAS MOVING SLOWLY SOUTHEAST ACROSS MISSOURI AT
MIDDAY. RADAR AND SATELLITE TRENDS SHOWED LINES OF CONVECTION
FORMING ALONG AND AHEAD OF THE FRONT IN RATHER MOIST AND UNSTABLE
AIR MASS...WITH SFC DEW POINTS IN THE LOWER 60S. WATER VAPOR IMAGERY
INDICATED A 500 MB SHORTWAVE TROUGH OVER ERN KANSAS AND NEBRASKA.

500 MB SHORTWAVE WILL MOVE EAST ACROSS THE MID MISSISSIPPI VALLEY
THIS EVENING...PROVIDING SUPPORT FOR ORGANIZED CONVECTION. EXPECT
THE STORMS TO END OR DIMINISH AFTER MIDNIGHT AS THE BOUNDARY LAYER
COOLS AND THE BEST UPPER SUPPORT PASSES TO OUR EAST. THE SURFACE
FRONT IS PROGGED TO REACH THE LOWER OHIO VALLEY AROUND 06Z...AND
BECOME NEARLY STATIONARY THERE. GIVEN THE LINGERING HIGHER DEW
POINTS AND EXTENSIVE CLOUD COVER...BOTH NGM/AVN MOS LOWS APPEAR A
FEW DEGREES TOO COOL TONIGHT.

THE REMNANTS OF THE COLD FRONT ARE EXPECTED TO STALL OVER WEST
KENTUCKY EARLY SATURDAY. THE ETA COMPLETELY DISSIPATES THE FRONT
SATURDAY AFTERNOON...WHILE THE AVN AND NGM INDICATE SOME SEMBLANCE
OF A BOUNDARY. ETA MODEL SOUNDINGS INDICATE THE ATMOSPHERE WILL
AGAIN DESTABILIZE DURING THE DAY...WITH CAPES SIMILAR TO THIS
AFTERNOON. EVEN THOUGH THE SURFACE FRONT WILL BE WEAKER AND UPPER
FORCING WILL BE MINIMAL...WIDELY SCATTERED CONVECTION MAY FORM OVER
WEST KENTUCKY IN THE HIGHER MOISTURE AND INSTABILITY. WITH LACK OF
ANY REAL COLD ADVECTION...EXPECT HIGHS AGAIN IN THE 70S.

MODELS DIVERGE STRONGLY AFTER 36 HOURS. THE AVN...WHICH HAS SHOWN
LITTLE RUN TO RUN CONSISTENCY...HAS TRENDED TOWARD A WEAKER AND MORE
DISORGANIZED PATTERN OF SHORTWAVES IN THE WEST SOUTHWEST FLOW. THE
AVN SOLUTION BRINGS PERIODS OF SHOWERS INTO SE MISSOURI AND SW
KENTUCKY SATURDAY NIGHT THROUGH MONDAY. ETA HAS A SINGLE STRONGER
WAVE OVER THE SOUTHERN PLAINS LATE IN THE WEEKEND...WHICH RESULTS IN
SOME PRECIP OVER THE SOUTHERN COUNTIES ON SUNDAY. THE ETA WILL BE
THE MODEL OF CHOICE...RESULTING IN DRY WEATHER SATURDAY NIGHT AND
CHANCE POPS ON SUNDAY...HIGHEST IN THE SOUTH.

OUTLOOK FOR NEXT WEEK STILL APPEARS UNSEASONABLY WARM. MRF HAS BEEN
TRENDING SLOWER WITH THE COLD FRONT THAT WAS FORECAST TO ARRIVE
AROUND MID WEEK. BEST PRECIP CHANCES NOW APPEAR TO BE THURSDAY AND
FRIDAY...ASSOCIATED WITH A SLOW MOVING COLD FRONT.

.PAH...NONE.

MY

In the hours before

Special weather statement, Apr 12, 10:45 AM CST, 4 hours 52 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-121945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT FRI APR 12 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...

THREATS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE FOUR STATE REGION.

DISCUSSION...
AT MIDDAY...A COLD FRONT EXTENDED FROM CENTRAL ILLINOIS INTO
SOUTHWEST MISSOURI. THIS FRONT IS FORECAST TO SLOWLY MOVE SOUTHEAST
INTO THE REGION BY THIS EVENING. MEANWHILE...AN UPPER LEVEL
DISTURBANCE ACROSS THE MIDDLE OF THE U.S. WILL MOVE EAST AS WELL.
THE AIRMASS THROUGH THE AFTERNOON HOURS...AHEAD OF THE FRONT...WILL
BECOME INCREASINGLY UNSTABLE. IN ADDITION...SLIGHTLY COOLER AIR
ALOFT WILL ARRIVE AS THE DISTURBANCE DRAWS CLOSER...AIDING IN
AIRMASS DESTABILIZATION. THUS WE EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP THROUGH THE COURSE OF THE AFTERNOON...CONTINUING INTO THE
OVERNIGHT HOURS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE
MAIN THREATS WITH THE STORMS WILL BE HAIL AND STRONG WINDS.

STORM SPOTTERS...
ACTIVATION OF SPOTTERS MAY BE REQUESTED LATER THIS AFTERNOON AND
EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
April 12, 3:37 PM CST to 3:50 PM CST
Where
Wayne County, Wayne City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -88.583

Dime to quarter size hail fell across southern portions of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293314.